Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.


Full text of review: PDF   This review is available free of charge.
Book Information:

Author: A. B\"ottcher and B. Silbermann
Title: Analysis of Toeplitz operators
Additional book information: Springer-Verlag, New York, 1990, 512 pp., US$79.00. ISBN 3-540-52147-X.

References [Enhancements On Off] (What's this?)

  • [1] M. B. Abrahamse, Subnormal Toeplitz operators and functions of bounded type, Duke J. Math. 43 (1976), 597-604. MR 0428097 (55:1126)
  • [2] -, The spectrum of a Toeplitz operator with multiplicatively periodic symbol, J. Funct. Anal. 31 (1979), 224-233. MR 525953 (82b:47029)
  • [3] S. Axler, S.-Y. A. Chang, and D. Sarason, Products of Toeplitz operators, Integral Equations Operator Theory 1 (1978), 285-309. MR 511973 (80d:47039)
  • [4] C. Berger and L. Coburn, Toeplitz operators and quantum mechanics, J. Funct. Anal. 68 (1986), 273-299. MR 859136 (88b:46098)
  • [5] A. Böttcher and B. Silbermann, Invertibility and asymptotics of Toeplitz matrices, Akademie-Verlag, Berlin, 1983. MR 734173 (85g:47037)
  • [6] A. Brown and P. Halmos, Algebraic properties of Toeplitz operators, J. Reine Angew. Math. 213 (1963), 89-102. MR 0160136 (28:3350)
  • [7] D. Clark, On Toeplitz operators with loops. II, J. Operator Theory 7 (1982), 109-123. MR 650196 (83g:47028)
  • [8] D. Clark and J. Morrel, On Toeplitz operators and similarity, Amer. J. Math. 100 (1978), 973-986. MR 517140 (80d:47041)
  • [9] L. Coburn, The $ {C^{\ast}}$-algebra generated by an isometry. II, Trans. Amer. Math. Soc. 137 (1969), 211-217. MR 0236720 (38:5015)
  • [10] L. Coburn and R. Douglas, Translation operators on a half-line, Proc. Nat. Acad. Sci. U.S.A. 62 (1969), 1010-1013. MR 0275228 (43:985)
  • [11] J. Conway, The theory of subnormal operators, Math. Surveys Monographs, vol. 36, Amer. Math. Soc., Providence, RI, 1991. MR 1112128 (92h:47026)
  • [12] C. Cowen and J. Long, Some subnormal Toeplitz operators, J. Reine Angew. Math. 351 (1984), 216-220. MR 749683 (86h:47034)
  • [13] A. Devinatz, Toeplitz operators on H$ ^{2}$ spaces, Trans. Amer. Math. Soc. 112 (1964), 304-317. MR 0163174 (29:477)
  • [14] R. Douglas, Another look at real-valued index theory, Surveys of Some Recent Results in Operator Theory, vol. II (J. Conway and B. Morrel, eds.), Pitman Res. Notes Math. Ser., Longman Sci. Tech., Essex, UK, (co-published with Wiley, New York), pp. 91-120. MR 976844 (90d:58146)
  • [15] -, Local Toeplitz operators, Proc. London Math. Soc. (3) 36 (1978), 243-272. MR 0482348 (58:2421)
  • [16] -, Banach algebra techniques in operator theory, Academic Press, New York, 1972. MR 0361893 (50:14335)
  • [17] I. Gohberg, On Toeplitz matrices constituted by the Fourier coefficients of piecewise continuous functions, Funktsional. Anal. i Prilozhen. 1 (1967), 91-92. MR 0213909 (35:4763)
  • [18] I. Gohberg and M. Kreĭn, Systems of integral equations on a half-line with kernels depending on the difference of arguments, Uspekhi Mat. Nauk 13 (1958), 3-72; English transl., Amer. Math. Soc. Transl. Ser. 2, vol. 14, Amer. Math. Soc., Providence, RI, 1960, pp. 217-287. MR 0102720 (21:1506)
  • [19] P. Halmos, Ten problems in Hilbert space, Bull. Amer. Math. Soc. 76 (1970), 887-933. MR 0270173 (42:5066)
  • [20] P. Hartman and A. Wintner, On the spectra of Toeplitz matrices, Amer. J. Math. 72 (1950), 359-366. MR 0036936 (12:187a)
  • [21] -, The spectra of Toeplitz matrices, Amer. J. Math. 76 (1954), 867-882. MR 0073859 (17:499a)
  • [22] R. Ismagilov, The spectrum of Toeplitz matrices, Dokl. Akad. Nauk SSSR 149 (1963), 769-772; Soviet Math. Dokl. 4 (1963), 462-465. MR 0146670 (26:4190)
  • [23] J. Kaminker, Operator algebraic invariants for elliptic operators, Operator Theory, Operator Algebras and Applications (W. Arveson and R. Douglas, eds.), Proc. Sympos. Pure Math., vol. 51, Part 1, Amer. Math. Soc., Providence, RI, 1990, pp. 307-314. MR 1077392 (91k:58125)
  • [24] N. K. Nikol'skii, Treatise on the shift operator, "Nauka", Moscow, 1980 (Russian); English transl., Springer-Verlag, Berlin and Heidelberg, 1986. MR 827223 (87i:47042)
  • [25] V. Peller, Hankel operators and multivariate stationary processes, Operator Theory, Operator Algebras and Applications (W. Arveson and R. Douglas, eds.), Proc. Sympos. Pure Math., vol. 51, Part 1, Amer. Math. Soc., Providence, RI, 1990, pp. 357-371. MR 1077396 (91m:47034)
  • [26] S. Power, Essential spectra of piecewise continuous Fourier integral operators, Proc. Royal Irish Acad. Sect. A 18 (1981), 1-7. MR 635571 (84f:47060)
  • [27] -, Hankel operators on Hilbert space, Research Notes in Math., vol. 64, Pitman Advanced Publishing Program, Boston, London, and Melbourne, 1982. MR 666699 (84e:47037)
  • [28] M. Rosenblum, A concrete spectral theory for self-adjoint Toeplitz operators, Amer. J. Math. 87 (1965), 709-718. MR 0181901 (31:6127)
  • [29] -, The absolute continuity of Toeplitz matrices, Pacific J. Math. 10 (1960), 987-996. MR 0114125 (22:4952)
  • [30] M. Rosenblum and J. Rovnyak, Hardy classes and operator theory, Oxford Univ. Press, New York and Oxford, 1985. MR 822228 (87e:47001)
  • [31] D. Sarason, Toeplitz operators with piecewise quasicontinuous symbols, Indiana Univ. Math. J. 26 (1977), 817-838. MR 0463968 (57:3906)
  • [32] B. Silbermann, The $ {C^{\ast}}$-algebra generated by Toeplitz and Hankel operators with piecewise quasicontinuous symbols, Integral Equations Operator Theory 10 (1987), 730-738. MR 904487 (88m:47047)
  • [33] I. Simonenko, The Riemann boundary value problem with measurable coefficients, Dokl. Akad. Nauk SSSR 135 (1960), 538-541; Soviet Math. Dokl. 1 (1960), 1295-1298. MR 0140698 (25:4112)
  • [34] Sun Shunhua, Bergman shift is not unitarily equivalent to a Toeplitz operator, Kexue Tongbao 28 (1983), 1027-1030. MR 763833 (86d:47032)
  • [35] H. Upmeier, Toeplitz operators and index theory in several complex variables, Operator Theory, Operator Algebras and Applications (W. Arveson and R. Douglas, eds.), Proc. Sympos. Pure Math., vol. 51, Part 1, Amer. Math. Soc., Providence, RI, 1990, pp. 585-598. MR 1077410 (92f:47021)
  • [36] A. Vol'berg, Two remarks concerning the theorem of S. Axler, S.-Y. A. Chang and D. Sarason, J. Operator Theory 7 (1982), 209-218. MR 658609 (84h:47038a)
  • [37] H. Widom, Inversion of Toeplitz matrices. II, Illinois J. Math. 4 (1960), 88-99. MR 0130572 (24:A432)
  • [38] -, Inversion of Toeplitz matrices. III, Notices Amer. Math. Soc. 7 (1960), 63.
  • [39] -, On the spectrum of Toeplitz operators, Pacific J. Math. 14 (1964), 365-375. MR 0163173 (29:476)
  • [40] K. Zhu, Operator theory on function spaces, Pure Appl. Math. Ser., vol. 139, Marcel Dekker, New York, 1990. MR 1074007 (92c:47031)

Review Information:

Reviewer: Thomas Kriete
Journal: Bull. Amer. Math. Soc. 28 (1993), 387-396
DOI: https://doi.org/10.1090/S0273-0979-1993-00370-7
American Mathematical Society